Missouri, 2024

Hail and Damaging Winds in Missouri, March 14, 2024

March 14, 2024 · NWS LSX · 29 events in 17 counties and zones

A strong cold front moved through the region during the afternoon and evening hours of March 14th. There were widespread reports of large hail as the storms moved through, some up to 3 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region during the afternoon and evening hours of March 14th. There were widespread reports of large hail as the storms moved through, some up to 3 inches in diameter. There were also several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 14, 11:50 AM CST, 2 hours 9 minutes earlier. Its key messages:

  • Thunderstorms will continue to move across the area through mid morning, mainly along and north of I-70. A few of these storms over central and northeast Missouri into west central Missouri could produce large hail and damaging winds. -Additional thunderstorms are expected to develop this afternoon and evening (60 to 90 percent chance) over much of the area. The strongest of these storms will have the potential to produce hail larger than golfballs, damaging winds, and possible tornadoes.
Area forecast discussion, Mar 14, 11:50 AM CST, 2 hours 9 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1250 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Thunderstorms will continue to move across the area through mid morning,
  mainly along and north of I-70. A few of these storms over
  central and northeast Missouri into west central Missouri could
  produce large hail and damaging winds.

-Additional thunderstorms are expected to develop this afternoon
 and evening (60 to 90 percent chance) over much of the area. The
 strongest of these storms will have the potential to produce hail
 larger than golfballs, damaging winds, and possible tornadoes.

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 414 AM CDT Thu Mar 14 2024

The latest surface analysis is showing a surface low just west of
Kansas City with a warm front extending east-northeastward across
northern Missouri into central Illinois.  A cold front extended
southwest into Oklahoma.   Latest regional radar is showing a train
of thunderstorms moving across northern Missouri with an additional
line of thunderstorms moving northeast out of Kansas into southwest
Missouri.  The latest runs of the CAMS including the HRRR are
showing the first line moving quickly across the CWA before sunrise,
while the second line will move across the central CWA between 11-
15Z posing an additional threat for wind and hail.  All of this
convection will likely push a outflow boundary into the southern
part of the CWA this morning, which may push a bit back to the north
by this afternoon in response to the strong southwesterly low level
flow.  Do still expect thunderstorm development along the this
boundary by mid afternoon as RAP/NAM are showing MLCAPEs near 2000
J/kg under a weakening cap underneath a right entrance region of a
upper level jet streak.  The convective mode looks thunderstorms
will likely start out as supercells which quickly become severe
capable of producing very large hail, damaging winds, and possible
tornadoes.  There will likely then be a quick transition to mixed
modes by late afternoon and evening as the shear vector becomes
aligned with the boundary. The HRRR is showing convection becoming
more numerous from around the metro and south and east before
shifting into the southern and eastern parts of the CWA overnight.

Another warm day is expected, though temperatures may be tempered
early today by the clouds and thunderstorms before there is some
recovery early this afternoon.  Temperatures will start to drop late
tonight behind the front with highs 15-20 degrees cooler tomorrow.

Britt
&&

.LONG TERM...  (Friday Night through Wednesday)
Issued at 414 AM CDT Thu Mar 14 2024

Looks like a dry weekend, but a secondary front will make Sunday
cooler than Saturday.  Both Sunday night and Monday night look like
they will have lows in the 20s over much of the area.  Temperatures
will warm back above normal by the middle next week with the next
chance of rain holding off until Wednesday night and Thursday.

Britt
&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1248 PM CDT Thu Mar 14 2024

Atmosphere in process of recovering from early morning activity
with storms expected to develop by 21z, especially for TAF sites
along I-70 corridor. Added tempo groups for this area between 21z
Thursday and 01z Friday with MVFR ceilings and visibilities.
Otherwise, rain will taper off as cold front moves through. It
will move through KUIN by 19z, KCOU/KJEF by 21z, and St. Louis
metro area by 03z Friday. In the meantime, expect gusty south
winds which will veer to the west then north with cold frontal
passage. Ceilings will lower to MVFR on back side of cold front
eventually lifting and scattering out by 11z Friday at KUIN, by
15z-16z at KCOU/KJEF, and by 17z Friday in the St. Louis metro
area.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 14, 3:58 AM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service St Louis MO
458 AM CDT Thu Mar 14 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
458 AM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely through tonight. Some of these
thunderstorms could be severe capable of producing very large hail,
damaging winds, and isolated tornadoes through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

Britt

In the hours before

Local storm report, Mar 14, 7:59 AM CST, 6 hours before
Preliminary Local Storm Report
National Weather Service St Louis MO
859 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     Tstm Wnd Dmg     Waggoner                39.38N 89.64W
03/14/2024                   Montgomery         IL   Law Enforcement

            Multiple semi-trucks were blown over along
            I-55 northbound between Litchfield and
            Farmersville. Time and exact location
            estimated from NWS Lincoln radar.

&&

MCF
Local storm report, Mar 14, 8:03 AM CST, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
903 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     Tstm Wnd Dmg     1 S Medora              39.16N 90.14W
03/14/2024                   Macoupin           IL   Law Enforcement

            Illinois State Highway Patrol reported
            multiple road blockages due to downed power
            lines just south of Medora along Illinois
            Highway 267 and Illinois Highway 111. Time
            of occurrence estimated from NWS Lincoln
            radar.

&&

MCF
Local storm report, Mar 14, 8:28 AM CST, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
928 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     Hail             1 ENE Jefferson City    38.58N 92.18W
03/14/2024  E1.00 inch       Cole               MO   Broadcast Media

            Via Twitter with photo of quarter sized hail
            included.

&&

LSJ
Local storm report, Mar 14, 9:57 AM CST, 4 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1057 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     Tstm Wnd Dmg     3 NNW Otterville        39.10N 90.41W
03/14/2024                   Jersey             IL   Emergency Mngr

            Roof of machine shed blown off and damage to
            rafters underneath.

&&

LSJ
Local storm report, Mar 14, 10:01 AM CST, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1101 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     Tstm Wnd Dmg     3 N Deer Plain          38.97N 90.54W
03/14/2024                   Jersey             IL   Emergency Mngr

            Extensive tree damage. Large branches
            snapped off trees, large trees uprooted and
            snapped vertically along trunk.

&&

LSJ
Local storm report, Mar 14, 11:35 AM CST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1235 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     Tstm Wnd Dmg     1 N Mcclusky            39.06N 90.32W
03/14/2024                   Jersey             IL   Emergency Mngr

            Numerous 18 to 24 inch diameter pine trees
            stripped of branches and snapped near their
            tops. Large tree branch snapped near base.

&&

LSJ

The radar

The St Louis radar (KLSX), 141 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

21 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
March 14, 1:59 PM CST to 2:02 PM CST
Where
Boone County, 1.91 mi W of Centralia to 0.7 mi S of Centralia
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
39.221, -92.166

Hail, Audrain

When
March 14, 2:10 PM CST
Where
Audrain County, 2.74 mi SSE of Skinner
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
39.233, -91.980

Hail, Montgomery

When
March 14, 2:22 PM CST to 2:35 PM CST
Where
Montgomery County, 0.89 mi N of Mc Kittrick to 0.72 mi ENE of Jonesburg
Measured
2.5 in hail
Reported by
Public
Coordinates
38.743, -91.450

Large hail up to 2.50 inches was reported just north of McKittrick, just east of Big Spring and in Jonesburg.

Hail, Gasconade

When
March 14, 2:24 PM CST
Where
Gasconade County, Hermann
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.700, -91.430

Hail, Warren

When
March 14, 2:29 PM CST to 3:00 PM CST
Where
Warren County, 3.73 mi NW of Case to 4.12 mi SE of Wright City
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
38.770, -91.416

Widespread large hail up to three inches in diameter fell across the southern half of Warren County, including the following towns: Pendelton, Warrenton, Truesdale, Innsbrook and Wright City.

Thunderstorm Wind, Warren

When
March 14, 2:37 PM CST to 2:50 PM CST
Where
Warren County, 1.79 mi ENE of Pendleton to 2.43 mi E of Truesdale
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.829, -91.199

A swath of damaging winds extended from 3 miles west of Warrenton through the town of Warrenton. Numerous large trees were snapped off, as well as numerous tree limbs. Also, the roof of a mobile home was torn off and one house sustained roof damage when a tree limb speared a hole in the roof.

Hail, Franklin

When
March 14, 2:42 PM CST to 2:45 PM CST
Where
Franklin County, 1.61 mi N of Luebbering to Luebbering
Measured
2.5 in hail
Reported by
Social Media
Coordinates
38.293, -90.825

Hail, Boone

When
March 14, 2:52 PM CST to 3:12 PM CST
Where
Boone County, 1.66 mi E of Mc Baine to 1.1 mi WSW of Englewood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.880, -92.419

Widespread swath of large hail across the southern portions of Columbia, as well as in Pierpont, Deer Park, Elkhurst, Englewood and Ashland.

Thunderstorm Wind, Pike

When
March 14, 2:55 PM CST to 3:00 PM CST
Where
Pike County, 1.63 mi N of Cyrene to 1.8 mi NNE of Cyrene
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.304, -91.119

Thunderstorm winds blew down several power poles in an area from U.S. Highway 61 and the intersection of Highway F and County Road 263.

Hail, Jefferson

When
March 14, 2:57 PM CST to 3:53 PM CST
Where
Jefferson County, 1.68 mi SSW of Morse Mill to 0.04 mi S of Glen Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.256, -90.656

Large hail up to golf ball size fell across Jefferson County, including Hillsboro, Morse Mill, Cedar Hill, Arnold, Pevely, Herculaneum, Festus, and Crystal City.

Hail, St. Charles

When
March 14, 3:04 PM CST to 3:40 PM CST
Where
St. Charles County, Foristell to 1.16 mi ENE of St Charles
Measured
3 in hail
Property damage
$20 million
Reported by
Trained Spotter
Coordinates
38.820, -90.950

A wide swath of very large hail fell along the I-70 corridor in St. Charles County. The largest hail stones were around three inches in diameter. The cities that the large hail affected were Wentzville, Saint Paul, O'Fallon, Lake St. Louis, Flint Hill, Saint Peters, Cottleville, and Saint Charles. Numerous vehicles sustained hail damage including thousands of individual cars and at 12 car dealerships. One dealership alone had 450 cars damaged from the large hail. Also, hundreds of homes and businesses sustained roof and siding damage. One school sustained damage to skylights.

Hail, Crawford

When
March 14, 3:05 PM CST
Where
Crawford County, 2.48 mi WSW of Sankey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.937, -91.322

Hail, St. Louis

When
March 14, 3:20 PM CST to 3:22 PM CST
Where
St. Louis County, 1.06 mi S of St Louis Weiss Arpt to 0.66 mi SSW of Fenton
Measured
1 in hail
Reported by
Social Media
Coordinates
38.515, -90.449

A wide swath of hail up to an inch fell across Fenton.

Hail, Lincoln

When
March 14, 3:22 PM CST to 3:24 PM CST
Where
Lincoln County, Truxton to 0.92 mi ENE of Truxton
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.000, -91.250

Hail, Callaway

When
March 14, 3:25 PM CST to 3:40 PM CST
Where
Callaway County, 1.67 mi WNW of Boydsville to 0.47 mi NE of Fulton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.827, -92.150

Widespread large hail up to golf ball size over western portions of Callaway County and into Fulton.

Hail, St. Louis

When
March 14, 3:25 PM CST to 3:39 PM CST
Where
St. Louis County, 1.92 mi SW of Mattese to 0.3 mi E of Bella Villa
Measured
1.75 in hail
Reported by
Public
Coordinates
38.459, -90.373

Widespread large hail up to golfball size fell across far southern portions of St. Louis County. The large hail fell in Sunset Hills, Concord, Sappington, Mehlville, and Oakville.

Hail, St. Louis

When
March 14, 4:04 PM CST to 4:05 PM CST
Where
St. Louis County, 1.33 mi N of Riverview
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.769, -90.221

Hail, Jefferson

When
March 14, 4:12 PM CST to 4:30 PM CST
Where
Jefferson County, 1.13 mi NNW of Cedar Hill Lake to 0.5 mi SSE of High Ridge
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.345, -90.609

Large hail up to 1.50 inches in diameter fell across the northern half of Jefferson County. Large hail fell in Cedar Hill, Scotsdale, House Springs, Byrnes Mill, High Ridge, Otto, Antonia, Imperial, and Arnold.

Hail, Montgomery

When
March 14, 4:25 PM CST to 4:28 PM CST
Where
Montgomery County, 0.5 mi W of High Hill to 0.85 mi SE of High Hill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -91.389

Hail up to golfball sized was reported along Interstate 70 in High Hill, MO.

Hail, St. Louis

When
March 14, 4:30 PM CST to 4:46 PM CST
Where
St. Louis County, 2.37 mi ESE of Morschels to 0.78 mi NE of Marlborough
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.511, -90.493

Another wide swath of large hail fell across St. Louis County up to two inches in diameter. The large hail fell in Fenton, Valley Park, Sunset Hills, Crestwood, Sappington, Webster Groves, Shrewsbury and Lakewood.

Hail, St. Louis

When
March 14, 4:30 PM CST to 4:55 PM CST
Where
St. Louis County, 4.09 mi WSW of Cliff Cave to 0.87 mi NNW of Cliff Cave
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.420, -90.345

Another two rounds of large hail up to an inch in diameter fell across far southern portions of St. Louis County between Widman County Park and Cliff Cave County Park.

Thunderstorm Wind, Gasconade

When
March 14, 4:40 PM CST
Where
Gasconade County, 2.88 mi NNE of Owensville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
38.389, -91.482

Thunderstorm winds blew down a large tree onto a home about 3 miles north northeast of Owensville. The home sustained moderate roof damage.

Hail, St. Louis (C)

When
March 14, 4:45 PM CST to 4:55 PM CST
Where
St. Louis (C) County, 2.6 mi NW of Carondelet to 3.88 mi SE of St Louis
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.580, -90.309

A swath of large hail up to an inch in diameter fell across the southern portions of the City of St. Louis.

Thunderstorm Wind, Reynolds

When
March 14, 4:58 PM CST to 4:59 PM CST
Where
Reynolds County, 1.56 mi NNE of Centerville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.451, -90.959

Thunderstorm winds blew down a large tree onto Highway 21 just north of Centerville.

Hail, St. Charles

When
March 14, 5:06 PM CST to 5:15 PM CST
Where
St. Charles County, 1.31 mi ESE of Flint Hill to 1.92 mi N of O Fallon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.844, -90.847

Another round of large hail fell across northwestern portions of St. Charles county up to two inches in diameter.

Thunderstorm Wind, Warren

When
March 14, 5:18 PM CST to 5:19 PM CST
Where
Warren County, 2.1 mi NNW of Warrenton O Sllvn Ar
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.859, -91.130

Thunderstorm winds snapped off several large tree limbs and blew down a tree that was a foot in diameter across the road.

Thunderstorm Wind, Iron

When
March 14, 5:25 PM CST
Where
Iron County, 1.39 mi NE of Belleview
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.694, -90.731

Thunderstorm winds blew down several powerlines near Belleview.

Thunderstorm Wind, St. Francois

When
March 14, 5:30 PM CST to 5:40 PM CST
Where
St. Francois County, 0.82 mi SW of Doe Run to 1.48 mi ENE of Farmington
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.742, -90.512

Thunderstorm winds uprooted or snapped off numerous trees between Doe Run and Farmington. Two of the trees were large oaks that were uprooted near the intersection of Missouri Highway 221 and Route B. Also, numerous tree limbs and power lines were blown down. In Farmington, a business sign was blown across a road.

Thunderstorm Wind, St. Francois

When
March 14, 5:42 PM CST to 5:44 PM CST
Where
St. Francois County, 0.97 mi NNE of Flat River to 1.3 mi N of St Francois
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.863, -90.543

Thunderstorm winds uprooted several trees in Desloge and Park Hills. Some of the trees were two feet in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168812, 1168814, 1168815, 1168816, 1168820, 1168831, 1168823, 1168847, 1168863, 1168875, 1168879, 1168839, 1170272, 1168890, 1168854, 1170275, 1170277, 1170281, 1170292, 1170286, 1170289, 1170596, 1170291, 1170599, 1170627, 1170628, 1170601, 1170635, 1170636.